MAUDE Adverse Event Report: OSTEOMED, LLC QUICK CONNECT RECIPROCATING SAW; HANDPIECE, ROTARY BONE CUTTING

OSTEOMED, LLC QUICK CONNECT RECIPROCATING SAW; HANDPIECE, ROTARY BONE CUTTING
Model Number 450-0241
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This mdr is being filed late because of an oversight during the investigation of this complaint in 2019 and subsequent recent review of complaints due to new management and postmarket personnel determined this complaint is mdr reportable.The following is the investigation performed at the time of this complaint in 2019: a single quick connect reciprocating saw, p/n 450-0241, s/n (b)(4), was returned to osteomed for evaluation.The reciprocating shaft was broken just at the start of the threads.The remainder of the threaded section was stuck in the lock collet, p/n 450-0241-11.The head, or collet, of the device broke off due to a large stress (side load) being applied to the collet during use.That load exceeded the material capability of the reciprocating saw shaft and it broke.The break is in the first few threads in the neck where the material decreases in diameter and is no longer supported by other structures in the handle.This device is used with saws to cut bones and teeth.The unit was released on december 3rd, 2018 per the lot dhr.The suggested preventative maintenance (pm) is every six months.The complaint was filed on june 4th, 2019, six months and one day later.Therefore, this unit had been used in surgery for six months.Therefore, it was not beyond the pm time window.The bearings from the unit appear to be in good condition.The bearings are the maintenance item that shows wear during pm events.When the collet breaks off, it is actually the reciprocating shaft that breaks.There have been six incidents where the collet (head) of the instrument broke off in the past two years.When the collet breaks off, it is actually the reciprocating shaft that breaks.In each of the six occurrences, the shaft has broken in the same location.Some of the complaints have been attributed to improper surgical technique.That being that the surgeon applied excessive side load to the collet assembly during use, which directly led to the breakage.The osteopower ifu, p/n 030-1106, revision ae, and the osteopower stg, p/n 030-1179, revision p, both warn the user against the possibility of breaking the instrument due to forceful side loading.Upon examination, those units had damage to the plastic collet, which indicated they had been repeatedly hit by either other instruments or bone.The remaining units, including the device involved in this complaint, do not show any damage to the plastic collet.The root cause for the breakage was not determined.Review of the dhr did not identify any non-conformances associated with lot release.A two-year review did not identify any capas related to this instrument.A two-year review of the ncr database found six unrelated events.The osteopower risk management documentation was reviewed and the risk is captured in risk documentation.
 
Event or Problem Description
On 04 june 2019, customer service was notified that "a piece of instrumental broke in surgery", and a photograph of the damaged saw was provided.Follow up attempts were made to obtain more information regarding the event and the patient to no avail.

Brand Name
QUICK CONNECT RECIPROCATING SAW
Common Device Name
HANDPIECE, ROTARY BONE CUTTING
Manufacturer (Section D)
OSTEOMED, LLC
3885 arapaho rd
addison TX 75001
Manufacturer (Section G)
OSTEOMED, LLC
3885 arapaho rd
addison TX 75001
Manufacturer Contact
elhum wood
3885 arapaho rd
addison, TX 75001
9726774600
MDR Report Key13242266
Report Number2027754-2022-00001
Device Sequence Number17285414
Product Code KMW
UDI-Device Identifier00845694037167
UDI-Public(01)00845694037167(30)1(11)181121
Combination Product (Y/N)N
Initial Reporter CountryCI
PMA/510(K) Number
K971692
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number450-0241
Device Catalogue Number450-0241
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/04/2019
Initial Report FDA Received Date01/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown